Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 56, NWS Pittsburgh, PA

July 1, 2002Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 1, 2002, 6:09 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2002, 6:09 PM EDT (22:09 UTC)
Expired
Jul 1, 2002, 9:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 012209
FFWPBZ
PAC003-020100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 900 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS THE SOUTHERN    
  THIRD OF ALLEGHENY COUNTY. RAINFALL AMOUNTS ARE ESTIMATED NEAR TWO 
  INCHES WITH MORE ON THE WAY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...DRAVOSBURG...EAST         
  MCKEESPORT...ELIZABETH...NOBLESTOWN...VERSAILLES...WEST 
HOMESTEAD...WHITAKER...PLEASANT HILLS AND SOUTH PARK...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
1 follow-up statement
000 
WGUS71 KPBZ 012230
FFSPBZ
PAC003-012330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 PM EDT MON JUL 1 2002


THE FLASH FLOOD WARNING CONTINUES FOR ALLEGHENY COUNTY PENNSYLVANIA
UNTIL 9 PM.  THE HEAVIEST RAIN...OVER 2 INCHES...HAS FALLEN OVER 
THE PITTSBURGH SOUTH HILLS...NEAR THE COMMUNITIES OF SOUTH PARK 
TOWNSHIP...JEFFERSON BORO...AND PLEASANT HILLS. SOME FLOODING HAS 
BEEN REPORTED ON STATE ROUTE 51 AND IN VICINITY OF PETERS CREEK. 

NEVER DRIVE THROUGH FLOOD WATERS. ALSO KEEP CHILDREN AWAY FROM THE 
SWIFT CURRENT. THE SWIFT DEBRIS-LADEN CURRENT CAN EASILY SWEEP YOU 
AWAY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:30 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT MON JUL 1 2002

HAZY/HUMID AIRMASS WILL CONTINUE IN PLACE UNTIL ARRIVAL/PASSAGE OF
FRONT PROBABLY LTE WED NGT...HOPEFULLY S OF M/D LINE BY 12Z/04.
WILL KEEP CHC POPS EARLY TNGT WITH DIURNAL HEATING/ORGRAPHICS/
OUTFLOW BNDRYS/UNSTABLE AIR ETC.
TUESDAY  MDLS INDICATE ANOTHER SHRT/WV MOVING SWD ACROSS REGION
SO WILL CONT CHC POPS AND ALSO AGAIN EARLY TUES NGT IN SAME
SCENARIO. MDL RUNS NOW HINTING TWD LTR PASSAGE OF FRONT LTE
WED NGT...SO WILL MENTION CHC POPS WED AFTN AND FOR WED NGT.
HOPEFULLY ON 4TH HI PRES WILL BEGIN FILTERING INTO REGION
AND PROVIDE DRY WX THRU HOLIDAY WKND...WITH LESS HUMIDITY.
TEMPS LOOK OK.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 1, 5:38 PM EDT, 31 minutes before
PAZ021-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 PM EDT MON JUL 1 2002

...THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY...

SLOW MOVING THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY WILL
RESULT IN LOCALIZED HEAVY DOWNPOURS OF UP TO 1.0 TO 1.5 INCHES OF
RAIN IN A SHORT PERIOD OF TIME. AREAS AFFECTED WILL BE BETHEL
PARK...CLAIRTON...ELIZABETH...MCKEESPORT...BRENTWOOD AND PLEASANT
HILLS. THESE STORMS MAY ALSO PRODUCE GUSTY WINDS...SMALL HAIL
AND FREQUENT LIGHTNING.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.